Alert archive / New York / Flash Flood Warnings in 2024
Flash Flood Warning 11, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood warning at Aug 2, 2024, 4:46 PM EDT for Allegany County, Cattaraugus County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2024, 4:46 PM EDT (20:46 UTC)
- Expired
- Aug 2, 2024, 7:01 PM EDT
- In force
- 2 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegany County, NY, Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 78 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
145
WGUS51 KBUF 022046
FFWBUF
NYC003-009-030045-
/O.NEW.KBUF.FF.W.0011.240802T2046Z-240803T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
446 PM EDT Fri Aug 2 2024
The National Weather Service in Buffalo has issued a
* Flash Flood Warning for...
West Central Allegany County in western New York...
East Central Cattaraugus County in western New York...
* Until 845 PM EDT.
* At 446 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Cuba, Rushford, Lyndon, Black Creek and Hardy Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4244 7828 4223 7813 4217 7830 4239 7841
FLASH FLOOD...RADAR INDICATED
$$
Apffel1 follow-up statement
825 WGUS71 KBUF 022301 FFSBUF Flash Flood Statement National Weather Service Buffalo NY 701 PM EDT Fri Aug 2 2024 NYC003-009-022311- /O.CAN.KBUF.FF.W.0011.000000T0000Z-240803T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allegany NY-Cattaraugus NY- 701 PM EDT Fri Aug 2 2024 ...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL ALLEGANY AND EAST CENTRAL CATTARAUGUS COUNTIES... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 4244 7828 4223 7813 4217 7830 4239 7841 $$ Apffel
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:16 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 2, 2:16 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 216 PM EDT Fri Aug 2 2024 .SYNOPSIS... Warm and very humid air will remain in place through Saturday, and will combine with a slow moving trough of low pressure to bring periods of rain and scattered thunderstorms to most of the region. The greatest coverage of rain will be south of Lake Ontario this afternoon and evening, then again Saturday late morning through afternoon. A few of the thunderstorms may produce locally heavy rainfall. Weak high pressure will then bring mainly dry and very warm weather Sunday. Cooler and less humid air will arrive by the middle of next week. && .NEAR TERM /THROUGH SATURDAY NIGHT/... A weakening convectively augmented vorticity maxima and weak low level circulation will continue to drift northeast across the lower Great Lakes through early this evening. An organized area of low level moisture convergence and ascent from the mid level shortwave will continue to support a fairly widespread area of rain from Western NY into the Genesee Valley and Finger Lakes this afternoon. The widespread clouds and showers are greatly limiting destabilization, but still expect a few embedded weak thunderstorms to develop this afternoon and early evening. Any heavier showers or thunderstorms that form will be slow moving in this weak flow environment. PWAT values just under 2.0" and slow motion may bring a risk of isolated heavy rainfall and an associated flash flood risk, especially from the Southern Tier into the Finger Lakes. The weak mid/low level circulation center will continue to move northeast and weaken this evening. The diminishing forcing for ascent and weakening moisture convergence will allow the majority of the showers and thunderstorms to end by later this evening. A weak trough axis just upstream coupled with a very moist airmass will still support a low chance of a few spotty showers overnight, but the majority of the time should be rain free. Expect some patchy fog to develop overnight through early Saturday morning. Saturday, a mid level trough will move slowly east across the eastern Great Lakes. Another weak mid level circulation center will move from Ohio in the morning to western PA by late afternoon. Limited diurnal instability will combine with weak large scale ascent from the mid level trough in the still very moist airmass to support increasing coverage of showers and a few thunderstorms from late morning through the afternoon. The best coverage of rain is expected to be from the Southern Tier into the Finger Lakes in closer proximity to the weak mid level circulation passing to our south. Once again, slow shower/storm motion in a very moist environment will support a risk of isolated heavy rainfall and flooding. Expect lesser shower coverage close to the Canadian border. The trough axis will continue to move slowly east Saturday night, with forcing and deeper moisture gradually moving east of the area. Any remaining showers and spotty thunderstorms will end from west to east, with partial clearing overnight. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... A couple shortwave troughs will round the base of the longwave trough centered over the Great Lakes late this weekend and into the start of next week. The first of the shortwave trough will exit the Atlantic coastline Sunday night while the second rotates around the base on Monday. As the first shortwave trough exits Sunday, associate low pressure over the Northeast will support showers and diurnally driven thunderstorms across the eastern and southeastern portions of New York state, especially Sunday afternoon. This being said, the majority of the area will remain on the dry side. Heading into Monday, the next shortwave trough will round the base of the longwave trough and support surface low pressure and associated front to slide southeast across the Great Lakes. This will bring another round of rain showers to slide southeast across the area Monday. Diurnally driven instability will support some showers to develop into thunderstorms. High temperatures Sunday and Monday will range in the 80s with the coolest day being Monday due to the frontal passage. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Unsettled weather will make a brief return Tuesday, and then turn cooler for the latter portion of the week. For the details... A slowing cold front is advertised to stall across the eastern Great Lakes Tuesday and then interact with a potent shortwave moving out of the Upper Midwest. The arrival of this feature will bring a greater chance of widespread showers and thunderstorms through at least Tuesday evening, especially for southern portions of the area. After that...all indications are that a gradual cooling and drying trend will take place Wednesday in the wake of this passing wave. Weak high pressure then takes over Thursday with dry, cooler, and less humid conditions. Uncertainty then creeps back into the picture for Friday into the weekend. Given the low confidence in any given guidance beyond Thursday, have for now leaned on NBM guidance. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A weak wave of low pressure and a very humid airmass will continue to support periods of rain and a few embedded thunderstorms this afternoon through this evening. The thunder is expected to remain isolated to widely scattered given the extensive clouds/showers and lack of instability. VFR will prevail the majority of the time, but any of the heavier showers will produce brief CIG/VSBY restrictions. The widespread showers will taper off to just spotty light showers by mid to late evening, with plenty of dry time overnight. Light winds and the very moist airmass will allow for patchy fog to develop overnight, with low stratus also likely across the higher terrain of the Southern Tier and Finger Lakes. Expect areas of IFR CIGS/VSBY after midnight through early to mid morning Saturday. Saturday, the fog and low stratus will burn off by mid morning. Most areas will return to VFR by late morning, with MVFR CIGS lingering across the higher terrain of the Southern Tier and Finger Lakes. Showers will become more numerous again as a trough slowly crosses the area, along with a few scattered thunderstorms in the afternoon. Most areas will stay VFR, but any heavier showers will produce local CIG/VSBY restrictions. Outlook... Sunday...Mainly VFR. Monday through Tuesday...VFR/MVFR with a chance of showers and thunderstorms at times. Wednesday...Mainly VFR. && .MARINE... A weak pressure gradient will remain on the lower Great Lakes through the weekend, with limited wave action. The flow will be light enough to allow for lake breeze circulations to form with onshore flow each afternoon. There is a chance of a few thunderstorms this afternoon and evening, and again Saturday with locally higher winds and waves. Mainly dry weather will return Sunday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock SHORT TERM...EAJ LONG TERM...AR AVIATION...Hitchcock MARINE...Hitchcock
Hazardous weather outlook, Aug 2, 4:36 AM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 436 AM EDT Fri Aug 2 2024 NYZ001>008-010-011-030845- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee- 436 AM EDT Fri Aug 2 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012>014-019>021-085-030845- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 436 AM EDT Fri Aug 2 2024 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Showers and thunderstorms may produce locally heavy rainfall leading to an isolated flash flood threat through this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-030845- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 436 AM EDT Fri Aug 2 2024 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 2, 4:22 PM EDT, 24 minutes before
Special Weather Statement National Weather Service Buffalo NY 422 PM EDT Fri Aug 2 2024 NYZ020-021-022130- Cattaraugus-Allegany- 422 PM EDT Fri Aug 2 2024 ...LOCALIZED HEAVY RAIN WILL AFFECT EASTERN CATTARAUGUS AND ALLEGANY COUNTIES... At 420 PM EDT, there were very slow moving showers which are capable of producing localized rainfall amounts in excess of 1.5 inches an hour. These are very localized, but still have the potential to produce flash flooding, especially in more populated areas and in areas with steep terrain. Locations impacted include... Olean, Salamanca, Wellsville, Allegany State Park, Alfred, Ashford, Allegany, Franklinville, Belfast, Cuba, Rushford, Weston Mills, St. Bonaventure, Ashford Hollow, Houghton, Whitesville, Caneadea, Hinsdale, Friendship, and Great Valley. This includes Interstate 86 between exits 19 and 33. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4200 7882 4242 7871 4247 7772 4200 7775 TIME...MOT...LOC 2020Z 252DEG 2KT 4223 7828 Apffel
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 4:57 AM EDT | Special Marine Warning | BUF | 33 min | |
| Aug 2, 4:22 PM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus | 68 min |
| Aug 2, 5:38 PM EDT | Areal Flood Warning | BUF | Livingston | 5 hr |
Nearby
Flash Flood Warnings in New York, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.